0
Research Papers

On a Numerical Approach to Solve Multi-Order Fractional Differential Equations With Initial/Boundary Conditions

[+] Author and Article Information
M. A. Firoozjaee

Department of Mathematics,
Shahid Beheshti University,
G.C., Tehran 19839-63113, Iran
e-mail: m_firoozjaee@sbu.ac.ir

S. A. Yousefi

Department of Mathematics,
Shahid Beheshti University,
G.C., Tehran 19839-63113, Iran
e-mail: s-yousefi@sbu.ac.ir

H. Jafari

Department of Mathematics,
University of Mazandaran,
Babolsar 47416-95447, Iran
Department of Mathematical Sciences,
University of South Africa,
PO Box 392,
UNISA 0003, Pretoria, South Africa
e-mail: jafari@umz.ac.ir

D. Baleanu

Department of Mathematics and
Computer Science,
Çankaya University,
Balgat 0630, Ankara, Turkey
Institute of Space Sciences,
P.O. BOX MG-23,
R 76900 Magurele-Bucharest, Romania
e-mail: dumitru@cankaya.edu.tr

1Corresponding author.

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received November 19, 2014; final manuscript received February 2, 2015; published online June 25, 2015. Assoc. Editor: J. A. Tenreiro Machado.

J. Comput. Nonlinear Dynam 10(6), 061025 (Nov 01, 2015) (6 pages) Paper No: CND-14-1294; doi: 10.1115/1.4029785 History: Received November 19, 2014; Revised February 02, 2015; Online June 25, 2015

In this manuscript, a new method is introduced for solving multi-order fractional differential equations. By transforming the fractional differential equations into an optimization problem and using polynomial basis functions, we obtain the system of algebraic equation. Then, we solve the system of nonlinear algebraic equation and obtain the coefficients of polynomial expansion. Also, we show the convergence of the method. Some numerical examples are presented which illustrate the theoretical results and the performance of the method.

FIGURES IN THIS ARTICLE
<>
Copyright © 2015 by ASME
Your Session has timed out. Please sign back in to continue.

References

Gelfand, I. M., and Fomin, S. V., 1963, Calculus of Variations, Prentice–Hall, Englewood Cliffs, NJ.
Băleanu, D., Diethelm, K., Scalas, E., and Trujillo, J. J., 2012, Fractional Calculus Models and Numerical Methods (Series on Complexity, Nonlinearity and Chaos), World Scientific, Boston. [CrossRef]
Shuqin, Z., 2006, “Existence of Solution for Boundary Value Problem of Fractional Order,” Acta Math. Sci.26(2), pp. 220–228. [CrossRef]
Gutierrez, R. E., Rosario, J. M., and Tenreiro Machado, J. A., 2010, “Fractional Order Calculus: Basic Concepts and Engineering Applications,” Math. Prob. Eng., 2010, p. 375858. [CrossRef]
Hilfer, R., 2000, Applications of Fractional Calculus in Physics, World Scientific Publishing, River Edge, NJ. [CrossRef]
Sabatier, J., Agrawal, O. P., and Tenreiro, M. J. A., 2007, Advances in Fractional Calculus. Theoretical Developments and Applications in Physics and Engineering, Springer, Dordrecht. [CrossRef]
Tarasov, V. E., 2013, “Review of Some Promising Fractional Physical Models,” Int. J. Mod. Phys. B27(9), p. 1330005. [CrossRef]
Tarasov, V. E., 2011, Fractional Dynamics: Applications of Fractional Calculus to Dynamics of Particles, Fields and Media, Springer, New York.
Lorenzo, F., and Hartley, T. T., 2008, “Initialization of Fractional-Order Operators and Fractional Differential Equations,” ASME J. Comput. Nonlinear Dyn.3(2), p. 021101. [CrossRef]
Jafari, H., Tajadodi, H., and Baleanu, D., 2014, “Application of a Homogeneous Balance Method to Exact Solutions of Nonlinear Fractional Evolution Equations,” ASME J. Comput. Nonlinear Dyn.9(2), p. 021019. [CrossRef]
Bagley, R. L., and Torvik, P. J., 1983, “Fractional Calculus: A Different Approach to the Analysis of Viscoelastically Damped Structures,” AIAA J.21(5), pp. 741–748. [CrossRef]
Gaul, L., Klein, P., and Kempfle, S., 1989, “Impulse Response Function of an Oscillator With Fractional Derivative in Damping Description,” Mech. Res. Commun.16(5), pp. 297–305. [CrossRef]
Jafari, H., Yousefi, S. A., and Firoozjaee, M. A., 2011, “Numerical Solution of Multi-Order Fractional Differential Equations Using Legendre Wavelets,” Commun. Fractals Calculus2(1), pp. 9–16.
Momani, S., and Odibat, Z., 2006, “Analytical Approach to Linear Fractional Partial Differential Equations Arising in Fluid Mechanics,” Phys. Lett. A355(4–5), pp. 271–279. [CrossRef]
Caputo, M., 1967, “Linear Models of Dissipation Whose Q Is Almost Frequency Independent. Part II,” J. R. Aust. Soc.13(5), pp. 529–539. [CrossRef]
Luchko, Y., and Gorenflo, R., 1999, “An Operational Method for Solving Fractional Differential Equations With the Caputo Derivatives,” Acta Math. Vietnamica24(2), pp. 207–233.
Kilbas, A. A., Srivastava, H. M., and Trujillo, J. J., 2006, “Theory and Applications of Fractional Differential Equations,” in North–Holland Mathematics Studies, Vol. 204, Elsevier Science B.V., Amsterdam.
Lotfi, A., and Yousefi, S. A., 2013, “A Numerical Technique for Solving a Class of Fractional Variational Problems,” J. Comput. Appl. Math.237(1), pp. 633–643. [CrossRef]
Samko, S. G., Kilbas, A. A., and Marichev, O. I., 1993, Fractional Integrals and Derivatives Theory and Applications, Gordon and Breach, New York.
Podlubny, I., 1999, Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, Academic Press, New York.
Royden, H. L., 1988, Real Analysis, 3rd ed., Macmillan Publishing Company, New York.
Momani, S., and Odibat, Z., 2007, “Numerical Comparison of Methods for Solving Linear Differential Equations of Fractional Order,” Chaos, Solitons Fractals, 31(5), pp. 1248–1255. [CrossRef]
Jafari, H., Yousefi, S. A., Firoozjaee, M. A., Momani, S., and Khalique, C. M., 2011, “Application of Legendre Wavelets for Solving Fractional Differential Equations,” Comput. Math. Appl.62(3), pp. 1038–1045. [CrossRef]
Mujeeb, U. R., and Rahmat, A. K., 2012, “A Numerical Method for Solving Boundary Value Problems for Fractional Differential Equations,” Appl. Math. Modell.36(3), pp. 894–907. [CrossRef]

Figures

Grahic Jump Location
Fig. 1

Exact solution for α = 1 (solid line) and numerical solution for m = 7 (dotted)

Grahic Jump Location
Fig. 2

Numerical solution y(x) for m = 7 and α = 0.5, 0.7, 0.9, and 1

Grahic Jump Location
Fig. 3

Exact solution for α = 1 (solid line) and numerical solution for m = 7 (dotted)

Grahic Jump Location
Fig. 4

Numerical solution y(x) for m = 7 and α = 0.5, 0.7, 0.9, and 1

Grahic Jump Location
Fig. 5

Exact solution for α = 1.2 (solid line) and numerical solution for m = 7 (dotted)

Grahic Jump Location
Fig. 6

Exact solution for α = 1.6 (solid line) and numerical solution for m = 7 (dotted)

Grahic Jump Location
Fig. 7

Exact solution for α = 2, β = 1 (solid line) and numerical solution for m = 7 (dotted)

Grahic Jump Location
Fig. 8

Numerical solution y(x) for β = 1, and m = 7, α = 1.35, 1.5, 1.75, and 2

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In